Indiana, 2022

Flash Flooding and Hail in Indiana, June 13, 2022

June 13, 2022 · NWS IND · 7 events in 4 counties and zones

Hot and extremely humid surface conditions provided very high instability, while a slowly- advancing warm frontal zone promoted ample vertical wind shear, which led to widespread afternoon thunderstorms along and north of the I-74 corridor. Storms produced isolated flash flooding as well as marginally-severe winds and hail, over both north-central and east-central portions of central Indiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Hot and extremely humid surface conditions provided very high instability, while a slowly- advancing warm frontal zone promoted ample vertical wind shear, which led to widespread afternoon thunderstorms along and north of the I-74 corridor. Storms produced isolated flash flooding as well as marginally-severe winds and hail, over both north-central and east-central portions of central Indiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 13, 2:01 PM EST, 32 minutes earlier.

Area forecast discussion, Jun 13, 2:01 PM EST, 32 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
301 PM EDT Mon Jun 13 2022

.Short Term...(This evening through Tuesday night)
Issued at 301 PM EDT Mon Jun 13 2022

...SEVERE STORMS POSSIBLE THIS AFTERNOON...
...DANGEROUS HEAT CONTINUES...

Early this afternoon, a surface pressure trough/warm front extended
across the forecast area near Lafayette to Indy to Greensburg.
Dewpoints were very high and in the middle 70s to around 80, with
temperatures in the upper 80s to lower 90s. Scattered convection was
developing across the northwest forecast area.

Mixed Layer CAPES were near 4000 J/Kg near where storms were
developing, with lower values to the northeast. DCAPE was over 1000,
and 0-3km shear was around 30kt. Thus, severe weather remains a
threat this afternoon with plentiful instability and moisture.

Meanwhile, an upper ridge was trying to move into southwest Indiana,
with satellite showing a decrease in cumulus in our far southwest.

Given some shear across the area, the storms may organize some this
afternoon as they move through the area. Best chances for rain will
be near and north of the warm front. Will adjust PoPs to reflect
these trends. Across the southwest forecast area where the ridging
is building in, will have lower or no PoPs.

The storms will likely move through much of the area by 00Z (the
beginning of the Tonight period). As the upper ridge builds in, the
warm front will lift north. Based on the expected position of the
upper ridge and warm front, the convection across Wisconsin
currently should track to the north and east of central Indiana.
Will keep some low PoPs east this evening to account for lingering
afternoon convection and parts of the area being skimmed by the
aforementioned thunderstorm complex.

Upper ridging will then build in for the overnight through Tuesday
night, keeping the area free from rain. Hot conditions will persist
through the period with the upper ridge in control. With the high
moisture content, low temperatures tonight will only get into the
mid 70s to near 80 tonight.

With sunshine and a warm start to the morning, highs on Tuesday will
get into the upper 90s most areas. Dewpoints will be a little lower
than today, but they will still make it feel like over 100 degrees.
Lows on Tuesday night will only get into the mid to upper 70s.

Regarding heat headlines, a few sites have reached warning criteria,
but feel it's a bit late now to upgrade for today. With a little
lower dewpoints expected tomorrow, max heat indices are expected to
remain below 110 again for the majority of the area. Main concern
will be the far southwest where lows tonight may not get below 80.

For now, am going to let the advisories continue as is. If later
guidance shows that dewpoints will still be as high Tuesday or
temperatures Tuesday will get higher than forecast, an upgrade to
Excessive Heat Warning would be needed. It won't take much to push
over into the warning. Will continue to monitor closely. Regardless
of what is actually in effect, it will be dangerously hot and will
continue to message this.

&&

.Long Term...(Wednesday through Monday)
Issued at 301 PM EDT Mon Jun 13 2022

* Potentially record breaking heat through Thursday
* Another heat wave possible beginning of next week

Strong ridging aloft will be centered across the Ohio and Tennessee
Valleys at the start of the extended period with high confidence in
near record heat and perhaps the warmest temperatures experienced
across central Indiana in nearly a decade. A broad upper low over
the northern Rockies on Wednesday will move across southern Canada
through the end of the week serving to suppress heights aloft and
bring a brief break to the excessive heat. Deep troughing sets up
across the Northeast through the weekend while the ridge redevelops
across the Plains placing Indiana in a northerly/northwest flow
pattern.

The record breaking heat will be the main story for the extended as
Wednesday will be a virtual repeat of Tuesday. With the ECMWF ESAT
tables showing 850mb temps 2-3 standard deviations above normal in
the 20-22C range, mid to upper 90s for highs again look plausible on
Wednesday. If there is one potential difference from Tuesday, BUFKIT
soundings suggestive that slightly drier air may mix down across the
area and take a subtle edge off of the humidity as dewpoints slip
back potentially as low as the upper 60s. This would still support
max heat indices in the 100 to 105 range and possibly higher.

The core of the heat will begin to shift back west Thursday as a
weakening cold front slips across the region and interacts with a
surge of Gulf moisture advecting north on the back side of the
suppressed ridge. Overall flow aloft is weak and convection will be
scattered at best with some locations likely not receiving any
rainfall. Confidence still remains low on how widespread
thunderstorm activity could be on Thursday while some models show
widespread activity and others show none. Guidance tends to perform
poorly during these summertime patterns with weaker systems and
little forcing. Despite lower confidence with thunderstorm potential
on Thursday, confidence remains high that this front will bring a
short reprieve from the heat and oppressive humidity values. Despite
the ridge breaking down on Thursday, low level thermals still
support mid 90s with temperatures falling back into the upper 80s to
near 90 on Friday as noticeably drier air advects into the region
behind the front.

The aforementioned upper low tracking east through southern Canada
will strengthen a trough over New England this weekend as the ridge
over the central Plains intensifies, creating a highly amplified
pattern aloft. The presence of the deep trough and upper low over
New England in tandem with a broad surface high pressure ridge will
keep the Ohio Valley under a warm but much drier airmass this
weekend with highs likely to focus in the mid and upper 80s.

By early next week, longer range guidance hints at another heat wave
developing and shifting east towards the Ohio Valley. ECMWF ESAT
tables already show a heat core pushing into the area Monday and
Tuesday with 850 mb temps around 20-22C, 2-3 standard deviations
above normal. Confidence is increasing in highs once again in the
90s for the beginning of next week as surface high pressure shifts
south and east of the region and much warmer air advects in.

&&

.Aviation...(18Z TAF Issuance)
Issued at 115 PM EDT Mon Jun 13 2022

IMPACTS:

* MVFR ceilings may linger very early in the period.

* Scattered convection will develop this afternoon.

* Winds becoming southwest at all sites.

DISCUSSION:

Hot and humid airmass will continue across the area today. Broken
cumulus will persist through the afternoon. Ceilings are rising as
temperatures continue to warm, but MVFR ceilings may persist for an
hour or two after valid time. Otherwise VFR conditions are expected.

Pop up convection is developing near a warm front that is roughly
from KLAF to KIND. This front will continue to slowly shift north,
but as temperatures warm, pop up convection may develop elsewhere.
Will continue to use a VCTS mention as needed for now given expected
coverage. Convection currently across Minnesota and vicinity now
look to remain north of the TAF sites as they develop later today
into tonight.

High pressure will then build in and keep rain out of the area
overnight into Tuesday. VFR conditions are expected to continue.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 9 PM EDT this evening for INZ021-028>031-
035>039-043>047-051>056-060>064-067>072.

Heat Advisory from 11 AM Tuesday to 9 PM EDT Wednesday for
INZ021-028>031-035>049-051>057-060>065-067>072.

&&

Short Term...50
Long Term...CM
Aviation...50
Hazardous weather outlook, Jun 13, 3:08 AM EST, 11 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
408 AM EDT Mon Jun 13 2022

INZ021-028>031-035>039-043>047-051>056-060>064-067>072-140815-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Vermillion-Parke-Putnam-Hendricks-Marion-Vigo-Clay-
Owen-Morgan-Johnson-Shelby-Sullivan-Greene-Monroe-Brown-Bartholomew-
Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Terre Haute, Brazil, Spencer, Gosport, Martinsville,
Mooresville, Greenwood, Franklin, Shelbyville, Sullivan, Carlisle,
Shelburn, Farmersburg, Linton, Bloomfield, Jasonville, Worthington,
Bloomington, Nashville, Columbus, Vincennes, Washington, Loogootee,
Shoals, Bedford, Mitchell, Seymour, and North Vernon
408 AM EDT Mon Jun 13 2022

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Scattered strong to severe thunderstorms capable of large hail and
damaging winds are possible today. Localized flooding is possible in
the heaviest storms. Lightning is a hazard with any thunderstorm.

Dangerous heat will build across Central Indiana, with heat index
values approaching 108 degrees this afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms are possible late in the week. It is too early to
determine if any storms will be severe.

Dangerous heat will continue to build across Central Indiana this
week. Heat indices may reach 105 to 110 at times on Tuesday and
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to monitor the forecast for possible severe
weather.

&&

More detailed information can be accessed at:
http://www.weather.gov/ind/INDwxbrief

This product in graphical format...along with other weather...
hydrological and climate information...at:
http://www.weather.gov/ind

INZ040>042-048-049-057-065-140815-
Madison-Delaware-Randolph-Hancock-Henry-Rush-Decatur-
Including the cities of Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Greenfield, New Castle, Rushville,
and Greensburg
408 AM EDT Mon Jun 13 2022

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Scattered strong to severe thunderstorms capable of large hail and
damaging winds are possible today. Localized flooding is possible in
the heaviest storms. Lightning is a hazard with any thunderstorm.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms are possible late in the week. It is too early to
determine if any storms will be severe.

Dangerous heat will build across Central Indiana this week. Heat
indices may reach 105 to 110 at times on Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to monitor the forecast for possible severe
weather.

&&

More detailed information can be accessed at:
http://www.weather.gov/ind/INDwxbrief

This product in graphical format...along with other weather...
hydrological and climate information...at:
http://www.weather.gov/ind

In the hours before

Special weather statement, Jun 13, 12:54 PM EST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
154 PM EDT Mon Jun 13 2022

INZ030-038-039-131830-
Clinton IN-Tipton IN-Hamilton IN-
154 PM EDT Mon Jun 13 2022

...A strong thunderstorm will impact portions of Clinton,
northwestern Hamilton and southwestern Tipton Counties through 230 PM
EDT...

At 154 PM EDT, Doppler radar was tracking a strong thunderstorm near
Frankfort, moving northeast at 20 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of Clinton,
northwestern Hamilton and southwestern Tipton Counties, including the
following locations... Michigantown, Kirklin and Kempton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4018 8599 4018 8638 4030 8661 4043 8647
      4043 8637
TIME...MOT...LOC 1754Z 221DEG 17KT 4031 8644

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

KH
Special weather statement, Jun 13, 1:27 PM EST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
227 PM EDT Mon Jun 13 2022

INZ028-029-035-036-131900-
Montgomery IN-Fountain IN-Warren IN-Tippecanoe IN-
227 PM EDT Mon Jun 13 2022

...A strong thunderstorm will impact portions of northeastern
Fountain, southwestern Tippecanoe, northeastern Warren and
northwestern Montgomery Counties through 300 PM EDT...

At 227 PM EDT, Doppler radar was tracking a strong thunderstorm near
Williamsport, or 17 miles south of Otterbein, moving northeast at 25
mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern
Fountain, southwestern Tippecanoe, northeastern Warren and
northwestern Montgomery Counties, including the following
locations... Newtown, Mellott, New Richmond, Attica, Wingate and
Hillsboro.

This includes Interstate 74 between mile markers 15 and 22.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
west central Indiana.

&&

LAT...LON 4014 8690 4010 8724 4028 8736 4048 8709
TIME...MOT...LOC 1827Z 245DEG 22KT 4025 8720

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

KH
Local storm report, Jun 13, 1:55 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
255 PM EDT MON JUN 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             1 NNW WILLIAMS CREEK    39.91N 86.16W
06/13/2022  M0.25 INCH       MARION             IN   PUBLIC

&&

ELB
Local storm report, Jun 13, 2:01 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
301 PM EDT MON JUN 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             CARMEL                  39.97N 86.11W
06/13/2022  E0.88 INCH       HAMILTON           IN   NWS EMPLOYEE

&&

ELB
Local storm report, Jun 13, 2:04 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
304 PM EDT MON JUN 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             2 WSW CARMEL            39.96N 86.15W
06/13/2022  E0.50 INCH       HAMILTON           IN   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

&&

ELB
Local storm report, Jun 13, 2:05 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
305 PM EDT MON JUN 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     HAIL             2 S CARMEL              39.94N 86.11W
06/13/2022  E0.50 INCH       HAMILTON           IN   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

&&

ELB

The radar

The Indianapolis radar (KIND), 73 km away, was scanning. The volume nearest the first event began at 19:31 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail, 2 flash flood. Local standard time, as filed.

Hail, Clinton

When
June 13, 2:33 PM EST
Where
Clinton County, 2.14 mi NNW of Michigantown
Measured
1 in hail
Reported by
Public
Coordinates
40.360, -86.390

Thunderstorm produced 1.00 inch hail along Indiana Route 29 north of Michigantown.

Thunderstorm Wind, Howard

When
June 13, 2:57 PM EST
Where
Howard County, Russiaville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
40.420, -86.270

Thunderstorm winds downed several tree limbs of unknown size.

Hail, Hancock

When
June 13, 3:10 PM EST
Where
Hancock County, 2.61 mi SE of Westland
Measured
1 in hail
Reported by
Public
Coordinates
39.720, -85.650

Relayed via Social Media.

Flash Flood, Clinton

When
June 13, 4:00 PM EST to 5:15 PM EST
Where
Clinton County, 0.98 mi W of Middlefork to 0.13 mi WSW of Middlefork
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
40.419, -86.399

Thunderstorm heavy rain led to water flowing over roadways near the 6000 block of Indiana Route 26 and near the intersection of Indiana Routes 26 and 29.

Thunderstorm Wind, Rush

When
June 13, 4:10 PM EST
Where
Rush County, 1.73 mi WSW of Gings
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
39.659, -85.399

Thunderstorm winds downed trees and power lines.

Thunderstorm Wind, Rush

When
June 13, 4:12 PM EST
Where
Rush County, 1.25 mi SSE of Mauzy
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
39.612, -85.324

Thunderstorm winds downed trees and power lines.

Flash Flood, Hancock

When
June 13, 4:30 PM EST to 6:00 PM EST
Where
Hancock County, 1.23 mi WNW of Maxwell to 1.13 mi WNW of Maxwell
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.858, -85.791

Thunderstorm heavy rain led to water flowing over roadways near the intersection of County Roads East 500 North and North 50 East.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2022Every state in 2022This day in weather historyWarnings in Indiana, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1021106, 1021107, 1021108, 1021102, 1021104, 1021105, 1021103.